Alert archive / California / Tornado Warnings in 2005
Tornado Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Apr 8, 2005, 1:15 PM PDT for Butte County, Glenn County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2005, 1:15 PM PDT (20:15 UTC)
- Expired
- Apr 8, 2005, 1:45 PM PDT
- In force
- 30 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Butte County, CA, Glenn County, CA
The radar
The Beale AFB radar (KBBX), 47 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS56 KSTO 082015
TORSTO
CAC007-021-082045-
/O.NEW.KSTO.TO.W.0004.050408T2015Z-050408T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
115 PM PDT FRI APR 8 2005
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL BUTTE COUNTY IN CALIFORNIA
THIS INCLUDES THE CITY OF CHICO
NORTHEASTERN GLENN COUNTY IN CALIFORNIA
THIS INCLUDES THE CITY OF ORLAND
* UNTIL 145 PM PDT
* AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ORLAND...
MOVING NORTHEAST AT 10 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
HAMILTON CITY BY 140 PM PDT
SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3977 12223 3963 12217 3974 12178 3988 12186
3980 12204
$$
JJ1 follow-up statement
000
WWUS56 KSTO 082032
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
131 PM PDT FRI APR 8 2005
CAC007-021-082045-
/O.CON.KSTO.TO.W.0004.000000T0000Z-050408T2045Z/
BUTTE CA-GLENN CA-
131 PM PDT FRI APR 8 2005
...A TORNADO WARNING CONTINUES UNTIL 145 PM PDT FOR NORTHEASTERN
GLENN AND WEST CENTRAL BUTTE COUNTIES...
AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS POSSIBLE TORNADO WAS LOCATED 7
MILES WEST OF HAMILTON CITY...OR NEAR ORLAND...MOVING NORTHEAST AT
10 MPH.
LAT...LON 3978 12213 3970 12209 3971 12192 3976 12181
3986 12188 3980 12200
$$
JJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 5:40 AM PDT, 7 hours 35 minutes earlier.
Area forecast discussion, Apr 8, 5:40 AM PDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
540 AM PDT THU APR 8 2005
.DISCUSSION...
RADAR STARTING TO LIGHT UP OVER THE NORTHERN INTERIOR COASTAL RANGE
AND NORTHERN VALLEY AS A FAST SHORTWAVE IS DROPPING DOWN THE BACK
SIDE OF THE UPPER TROUGH. THIS SHORTWAVE IS RIDING ON A FAST MOVING
UPPER JET AND SHOULD ENTER THE FAR NORTHWEST COAST BETWEEN 6 AND
8 AM THIS MORNING. EXPECT THIS SYSTEM TO RACE THROUGH NORTHERN
CALIFORNIA WITH LOCALLY HEAVY PRECIPITATION POSSIBLE ALONG THE
FRONTAL BOUNDARY...BUT WILL SLOW DOWN IN THE AFTERNOON. A 120 KNOT
SPEED MAX ASSOCIATED WITH THIS SYSTEM WILL PROVIDE A QUICK SHOT OF
JET DYNAMICS BY LATE MORNING. WITH A BRIEF PERIOD OF WIDESPREAD
HEAVY SNOW POSSIBLE LATE BY LATE THIS MORNING OR EARLY AFTERNOON
OVER THE HIGHER ELEVATIONS OF THE FAR NORTHERN INTERIOR COASTAL
RANGE AND MOUNTAINS OF WESTERN AND CENTRAL SHASTA COUNTY...HAVE KEPT
THE SNOW ADVISORY BETWEEN 8 AM AND 6 PM TODAY. IF SHOWERS DECREASE
IN COVERAGE LATER TODAY OVER THE NORTHERN MOUNTAINS...WE MAY BE ABLE
TO CANCEL THIS ADVISORY EARLY.
LOOKING AT THE LATEST SHORT TERM MODELS EARLY THIS MORNING POINTS TO
THE AIRMASS BECOMING MORE FAVORABLE FOR THUNDERSTORMS TODAY AS THE
COLD POOL OF THIS SHORTWAVE MOVES THROUGH NORTHERN CA. LAPSE RATES
WILL STEEPEN RAPIDLY BY LATE MORNING/EARLY AFTERNOON. LATEST
PROFILER DATA ALSO SHOWING THE LOW LEVELS WIND HAS NOW TURNED TO THE
SOUTHEAST AS SURFACE PRESSURE FALLS TO OUR NORTHWEST WITH THE
APPROACHING SURFACE LOW AND ASSOCIATED FRONT. CHICO PROFILER IS
ALREADY SHOWING SOME MODERATE VERTICAL SPEED SHEAR. EXPECT THE LOW
LEVEL WINDS ABOVE THE BOUNDARY LAYER TO SHIFT MORE TO THE SOUTH AND
SOUTHWEST LATER THIS MORNING. MM5 AND WSNAM ARE SHOWING A STRONG
PUSH OF ONSHORE FLOW AS SURFACE PRESSURE FALLS IS EXPECTED TO
OCCUR OVER THE SACRAMENTO VALLEY AND MOISTURE CONVERGENCE ZONE
FORMS FROM NORTHEAST TO SOUTHWEST LATER ALONG THE BOUNDARY LATE THIS
MORNING. BUFKIT HODOGRAPH SHOWED HELICITY THROUGH 3KM TO INCREASE
ABOVE 500 BY LATE MORNING AND AT THE LOWEST LAYER THROUGH 1KM TO
INCREASE ABOVE OVER 200. HOWEVER BEST SUPPORTING INSTABILITY ALOFT
WILL OCCUR IN THE AFTERNOON. BEARS WATCH.
THE SHORTWAVE WILL SLAM INTO A MORE SHEARED ENVIRONMENT WITH THE
SLOW MOVING FIRST WAVE CURRENT EXITING SOUTHERN CA AND THE SHARP
UPPER TROF BASE. WITH THE FIRST WAVE DEEPENING OVER NIGHT...EXPECT
THE SECOND WAVE TO RAPID DECREASE IN SPEED AS IT APPROACHES THE
FIRST WAVE. THIS WILL BRIEFLY SHEARED THE MAIN CYCLONIC ROTATION OF
THE THE SECOND WAVE. THIS WILL RESULT IN THE SPLITTING THE
SHORTWAVE BRIEFLY INTO A MULTIPLE PIECES OF ROTATING UPPER LEVEL
VORTICES. THIS ACTUALLY MAY HELP IN PRODUCING A LESS FAVORABLE
ENVIRONMENT TO COUNTER ACT THE LOW LEVEL SHEAR ENVIRONMENT DURING
THE AFTERNOON HOURS. THIS WILL ALSO ADD AN ADDITIONAL COMPLICATION
TO THE FORECAST. THE AXIS OF THE UPPER TROUGH WILL EXIT TO OUR EAST
LATE TONIGHT AND WE SHOULD GET A BREAK FROM THE UNSETTLED WEATHER.
DRY WEATHER WILL LIKELY RETURN FOR SATURDAY. MODELS ARE AGREEING OF
DEVELOPING ANOTHER SYSTEM UNDER THE GULF OF ALASKA LOW EARLY NEXT
WEEK. THIS WILL BUCKLE THE JET SOUTHWARD TOWARDS NORTHERN CA
SOMETIME DURING THE FIRST HALF OF THE WORK WEEK. WITH THE
PATTERN...EXPECT SHORTWAVES MOVING OUT OF THE EASTERN PACIFIC TO
HAVE A GREATER IMPACT FOR OUR AREA. IN THE CURRENT PACKAGE...HAVE
INTRODUCED A LITTLE MORE UNSETTLED WEATHER PATTERN FOR NEXT WEEK.
&&
.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY 8AM TO 6PM TODAY
MOUNTAINS OF SOUTHWEST SHASTA COUNTY AND NORTHERN LAKE
COUNTY...
...SNOW ADVISORY ABOVE 3500 FEET 8AM TO 6 PM TODAY SHASTA
LAKE AREA AND NORTHERN SHASTA COUNTY...
&&
LAMHazardous weather outlook, Apr 8, 7:00 AM PDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 7 AM PDT FRI APR 8 2005 CAZ013>019-063-064-066>069-081400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 7 AM PDT FRI APR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A FEW ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH THIS EVENING OVER A LARGE PORTION OF THE INTERIOR NORTHERN CALIFORNIA. THE STRONGEST THUNDERSTORMS WILL LIKELY PRODUCE STRONG WINDS...HEAVY RAINS AND HAIL. ATMOSPHERIC CONDITIONS ALSO SUPPORT THE SLIGHT CHANCE THAT ONE OF THESE THUNDERSTORMS MAY PRODUCE A FUNNEL CLOUD OR TORNADO. PERIODS OF HEAVY SNOW MAY PRODUCE WILL PRODUCE SOME LOCALLY HAZARDOUS DRIVING CONDITIONS. UP TO 7 INCHES OF SNOW MAY FALL OVER THE NORTHERN INTERIOR COASTAL RANGE AND THE MOUNTAINS OF WESTERN SHASTA COUNTY. REFER TO THE ZONE FORECAST (FPUS56 KSTO - ZFPSTO) FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO LAM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 1:44 PM PDT | Tornado Warning | STO | Butte, Glenn | 31 min |
| Apr 8, 2:15 PM PDT | Severe Thunderstorm Warning | STO | Butte, Glenn | 31 min |
| Apr 8, 2:40 PM PDT | Severe Thunderstorm Warning | STO | Sutter, Yuba | 35 min |
| Apr 8, 2:59 PM PDT | Tornado Warning | STO | Sacramento, Yolo | 31 min |
| Apr 8, 3:25 PM PDT | Severe Thunderstorm Warning | STO | Butte | 50 min |
| Apr 8, 3:29 PM PDT | Tornado Warning | STO | Sacramento | 37 min |
| Apr 8, 3:40 PM PDT | Tornado Warning | STO | Butte | 38 min |
| Apr 8, 3:51 PM PDT | Severe Thunderstorm Warning | STO | San Joaquin | 39 min |
| Apr 8, 3:56 PM PDT | Tornado Warning | STO | San Joaquin | 34 min |
| Apr 8, 4:55 PM PDT | Severe Thunderstorm Warning | STO | El Dorado, Sacramento | 35 min |
Nearby
Tornado Warnings in California, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.